Steroid Injections for Hip Arthritis?
A recent study published in the journal, Arthritis & Rheumatism, suggests that steroid injections can effectively treat pain from osteoarthritis in the hip (Lambert et al, 2007).
Specifically, the study authors found that corticosteroid injections were effective at relieving pain for up to 3 months for patients with osteoarthritis of the hip.
I would be remiss if I didn’t include information about potential side effects from long-term use of steroid injections to treat osteoarthritis.
Side effects of Corticosteroid Injections:
(Habib et al, 2010)
- Joint infection rate is very low
- Intra-articular and periarticular calcifications
- Cutaneous atrophy
- Cutaneous depigmentation
- Avascular necrosis, rapid destruction of the femoral head,
- Acute synovitis
- Charcot’s arthropathy – results in progressive damage to soft tissue and bone of your weight-bearing joints.
- Nicolau’s syndrome – A rare complication when the medication is accidentally injected into an artery instead of the joint.
- Joint dislocation.
“CONCLUSION: This placebo-controlled trial confirms that corticosteroid injection can be an effective treatment of pain in hip OA(osteoarthritis), with benefits lasting up to 3 months in many cases. Future studies should address questions related to the benefits of repeated steroid injection and the effects of this treatment on disease modification” (Lambert et al, 2007).
- Lambert RG, Hutchings EJ, Grace MG, Jhangri GS, Conner-Spady B, Maksymowych WP. Steroid injection for osteoarthritis of the hip: a randomized, double-blind, placebo-controlled trial. Arthritis Rheum. 2007 Jul;56(7):2278-87.
- Habib GS, Saliba W, Nashashibi M. Local effects of intra-articular corticosteroids. Clin Rheumatol. 2010 Apr;29(4):347-56. Epub 2010 Jan 26.
Comments are closed.
Though not much a problem with steroid injections but oral steroids in young adults can cause AVN. Also osteoarthritis is not much an inflammatory disease, so injections of hyaluronic acid would be more beneficial for osteoporosis IMO. Dr Gauresh